Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2002, 5:11 PM CDT for Meade County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 5:11 PM CDT (22:11 UTC)
- Expired
- Jun 15, 2002, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:40 PM CDT | Hail 1 | Meade, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 152211 SVRDDC KSC119-152300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 511 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEADE COUNTY IN SOUTHWEST KANSAS * UNTIL 600 PM CDT * AT 511 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MISSLER...OR ABOUT 9 MILES SOUTHWEST OF MONTEZUMA...MOVING SOUTH AT 30 MPH. * SOME LOCATIONS AFFECTED MISSLER AT 525 PM CDT MEADE AT 530 PM CDT MSP AT 545 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, DAMAGING WIND GREATER THAN 60 MILES AN HOUR, LAT...LON 3745 10063 3702 10061 3703 10011 3746 10012 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:33 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 15, 3:33 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT SAT JUN 15 2002 DAYS 1-2... CONVECTION INCREASING IN AREAL COVERAGE ACROSS SOUTHWEST KANSAS THIS AFTERNOON. GOOD AMOUNT WAA AT 85H LVL PRESENT FROM 12Z ANALYSIS AHEAD OF THESE DEVELOPING STORMS. THESE STORMS SHOULD MOVE QUICKLY SOUTHEAST ACROSS THE CWA THIS EVENING AS S/W TROF CROSSES CNTL KS. ANOTHER WAVE CROSSING OUR WRN CONUS RIDGE DROPPING SOUTH INTO CO WHICH SHOULD ENHANCE PCPN OVER ERN CO. WITH GOOD INSTAB PRESENT HERE AS WELL, ALONG WITH MOISTURE EXPECT THE STORMS DEVELOPING IN ERN CO THIS AFTERNOON TO CROSS INTO SW KS LATER THIS EVENING. WITH THIS IN MIND WILL GO WITH CAT POPS ACROSS THE SOUTHERN CWA AND LIKELY IN THE NORTH. AGREE WITH SPC THAT MAIN THREAT SHOULD BE STRONG WINDS, BUT CAN NOT RULE OUT SOME HAIL EARLY AND ACROSS THE SOUTHERN 1/2 OF THE CWA. SUNDAY INTO SUNDAY NIGHT THE NW FLOW CONTINUES. ANOTHER WAVE CROSSING THE PLAINS EMBEDDED IN THE FLOW SO SEE NO REASON WHY ANOTHER SHOT OF PCPN IS NOT POSSIBLE. WILL USE AVN FOR TIMING OF NEXT WAVE WHICH POINTS TO LATE SUNDAY NIGHT INTO EARLY MONDAY. ON MONDAY THE NORTHWEST FLOW BEGINS TO BACK AS A LEE TROF STARTS TO DEVELOP. CONVERGENCE ALONG THIS BOUNDARY MAY GIVE RISE TO A FEW STORMS LATE IN THE DAY ACROSS THE WEST. DAYS 3-7... THE ETA MODEL OUT TO 60HRS AND THE 15/00Z MRF ARE IN FAIR AGREEMENT OUT TO 18/00Z (MON EVENING). THIS SHOWS A CHANCE FOR A SHORT WAVE IN NORTHWEST FLOW TO ZOOM SOUTH ALONG EAST SLOPES OF ROCKIES AND BRING A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR WESTERN KANSAS. AFTER THAT WAVE PASSES, LOOKS LIKE CWA IS IN FOR ANOTHER WARMUP. THINK THIS WILL BE A GRADUAL WARM UP SO WILL BUMP TEMPS UP A FEW DEGREES EACH DAY THROUGH SATURDAY...THEN LEVEL OFF IN THE MID TO UPPER 90S. AS THE SURFACE HEATS UP EACH AFTERNOON...THERE SHOULD BE AT LEAST A CHANCE FOR LATE DAY CONVECTION WED-THU-FRI AND INTO SATURDAY. FOR NOW, BACK OFF OF WEDNESDAY TO ACCOUNT FOR SLOW WARMUP RECOVERY TIME. OTHERWISE...NOT MANY CHANGES TO PREVIOUS EXTENDED FORECAST. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 59 81 63 89 / 60 0 20 30 GCK 59 84 63 93 / 80 0 40 40 EHA 61 85 64 93 / 80 0 50 40 LBL 62 83 62 89 / 80 0 40 40 HYS 59 81 63 89 / 60 0 20 30 P28 65 81 62 84 / 70 0 0 0 .DDC...NONE. FCSTID = 18/12
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 14, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| Jun 15, 9:02 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 38 min |
| Jun 15, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| Jun 15, 2:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 55 min |
| Jun 15, 2:29 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 61 min |
| Jun 15, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jun 15, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 60 min |
| Jun 15, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 57 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Jun 15, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 21 min |
| Jun 15, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 61 min |
| Jun 15, 4:13 PM CDT | Tornado Warning | DDC | Finney, Haskell | 32 min |
| Jun 15, 4:47 PM CDT | Tornado Warning | DDC | Haskell | 28 min |
| Jun 15, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 42 min |
| Jun 15, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 48 min |
| Jun 15, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 29 min |
| Jun 15, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 47 min |
| Jun 15, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
| Jun 15, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 38 min |
| Jun 15, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 64 min |
| Jun 15, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.